Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 281, NWS Jackson, MS

May 28, 2017Catahoula Parish, Franklin Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2017, 9:10 PM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 9:10 PM CDT (02:10 UTC)
Expired
May 28, 2017, 10:00 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catahoula Parish, LA, Franklin Parish, LA

The radar

The Ft Polk radar (KPOE), 149 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:20 PM CDTTSTM WND DMGGilbert, LASTRUCTURAL DAMAGE HAD OCCURRED IN PARTS OF THE PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS54 KJAN 290210
SVRJAN
LAC025-041-290300-
/O.NEW.KJAN.SV.W.0281.170529T0210Z-170529T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
910 PM CDT SUN MAY 28 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Catahoula Parish in northeastern Louisiana...
  Southern Franklin Parish in northeastern Louisiana...

* Until 1000 PM CDT

* At 909 PM CDT, a severe thunderstorm was located near Jigger, or 13
  miles southwest of Winnsboro, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Jigger around 915 PM CDT. 
  Wisner around 925 PM CDT. 

Other locations impacted by this severe thunderstorm include Gilbert
and Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3193 9201 3193 9190 3197 9190 3197 9189
      3203 9190 3207 9193 3209 9187 3212 9187
      3214 9190 3217 9188 3214 9150 3210 9151
      3208 9149 3202 9151 3200 9150 3196 9153
      3193 9151 3187 9158 3177 9156 3182 9201
TIME...MOT...LOC 0209Z 280DEG 37KT 3198 9183 

HAIL...<.75IN
WIND...60MPH
 
$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:18 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 28, 6:18 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
618 PM CDT Sun May 28 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

A threat for additional TSRA/SHRA will continue tonight through
Memorial Day with the greatest threat generally along/south of the
JAN/HKS to MEI corridor. Otherwise, redevelopment of lower (MVFR)
ceilings should be most prominent late tonight through morning in
roughly the same area with ceilings mixing up to VFR category late
morning/afternoon. /EC/

&&

.DISCUSSION...

Tonight through Monday (Memorial Day):

As the cold front moves towards the area, expect rain and storm
chances to linger into Memorial Day on Monday. As a deep trough
and cold front swings into the western Great Lakes, a lead
shortwave will continue to eject northeast through the eastern
Great Lakes into the northeast. This will continue to drag the
cold front analyzed off to our northwest slowly to the southeast.
However, the strongest forcing will remain off to the north,
helping the cold front stall up in the ArkLaMiss Delta tomorrow.
This should help moisture to linger in the 1.5-1.75 inch range.
With vertical totals in the 26-28 deg C range, -3 to -4
Showalters, mid level lapse rates around 6-7 deg C and some
20-30kt 0-2km & 0-3km bulk shear, there seems to be enough to
warrant leaving the marginal risk, especially across along and
southeast of the ArkLaMiss Delta Monday afternoon. Updated the
graphics and HWO to show the marginal risk for severe storms. With
moisture being slightly lower, expecting the localized flooding
risk to remain low. /DC/

Tomorrow night through the rest of the week:

Rather wet and slightly cooler than average conditions generally
look to be in the cards for the Lower Mississippi Valley through
the period as perturbed southwesterly flow aloft continues. The
best rain chances should be through Tuesday night or Wednesday as
the front moving in tomorrow remains stalled in the vicinity.
Owing to the mentioned boundary and better forcing expect showers
and storms through midweek to not be exclusively diurnal,
especially tomorrow night. Strong storms (and perhaps even a stray
severe storm) will certainly not be out of the question, but in
general the needed juxtaposition of shear and instability to
warrant good confidence in severe weather is lacking.

Once we get to later Wednesday, and definitely into Thursday and
Friday, the frontal boundary will be less of a factor on our
weather as it further weakens and generally drifts north of the
region. At this point daytime temperatures may be able to get
close to 90 in a few spots and with plenty of moisture in place
the combination of warmth and humidity will both promote some
sweating and build afternoon instability and trigger related
scattered afternoon through early evening showers and
thunderstorms). Looks like the best rain chances over this period
will be focused toward northwestern zones.

By the weekend another front will be approaching from the
northwest and boosting rain chances again. Even though persistent
rain chances through this week may start to get annoying it is
worth pointing out that we will be shortly transitioning into
June (and entering the season where one might think twice about
wishing away rain and the associated opportunity for below normal
temperatures). /BB

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  82  68  80 /  51  63  50  63
Meridian      70  83  68  80 /  32  61  55  65
Vicksburg     70  82  68  81 /  65  62  47  56
Hattiesburg   72  84  69  82 /  27  63  50  65
Natchez       71  81  67  79 /  48  66  53  63
Greenville    70  82  67  83 /  54  56  33  36
Greenwood     69  82  66  81 /  50  57  38  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 28, 3:37 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
337 PM CDT Sun May 28 2017

ARZ074-075-LAZ007-MSZ018-019-025-026-034-292045-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-
Washington-
337 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late this evening into Tonight

Isolated severe thunderstorms are possible mainly late this
evening through tonight. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ030>033-038-039-044>046-050>052-056>058-064>066-072>074-292045-
Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-Neshoba-
Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
337 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday

Isolated severe thunderstorms are possible Monday afternoon into
through the evening. The primary hazards with these storms will
be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible continuing Monday into
the late evening hours. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.

LAZ008-009-015-016-023>026-MSZ027>029-035>037-040>043-047>049-
053>055-059>063-292045-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Humphreys-
Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-
337 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, south
central Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Monday

Isolated severe thunderstorms are possible mainly late this
evening through tonight and also again on Monday. The primary
hazards with these storms tonight and Monday will be damaging
wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible continuing Monday into
the late evening hours. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday night.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 28, 8:50 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
850 PM CDT SUN MAY 28 2017

LAZ007-015-023-290245-
Richland LA-Morehouse LA-Franklin LA-
850 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOREHOUSE...
RICHLAND AND FRANKLIN PARISHES UNTIL 945 PM CDT...

At 849 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles south of Galion to 11 miles
northwest of Clarks. Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Buckner around 935 PM CDT.
  Liddieville around 940 PM CDT.
  Winnsboro and Mangham around 945 PM CDT.

Other locations impacted by these storms include Baskin, Perryville,
Collinston, Mer Rouge and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Louisiana.

LAT...LON 3279 9161 3267 9163 3258 9159 3258 9153
      3236 9145 3225 9156 3224 9151 3221 9155
      3217 9149 3199 9190 3207 9193 3212 9187
      3219 9201 3229 9203 3252 9190 3266 9191
      3271 9204 3269 9205 3270 9205 3286 9207
TIME...MOT...LOC 0149Z 257DEG 26KT 3275 9177 3214 9229

DB
Special weather statement, May 28, 9:06 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
906 PM CDT SUN MAY 28 2017

LAZ024-026-290300-
Catahoula LA-Concordia LA-
906 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CONCORDIA AND CATAHOULA PARISHES
UNTIL 1000 PM CDT...

At 906 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles west of Liddieville to Ball.
Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Larto around 950 PM CDT.
  Mayna around 955 PM CDT.
  Acme and New Era around 1000 PM CDT.

Other locations impacted by these storms include Harrisonburg, Sicily
Island and Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Louisiana...and southwestern Mississippi.

LAT...LON 3193 9200 3192 9183 3187 9178 3192 9160
      3176 9156 3175 9148 3137 9152 3142 9157
      3141 9158 3127 9153 3125 9166 3104 9156
      3098 9166 3104 9165 3104 9172 3120 9168
      3130 9191 3123 9192 3123 9198 3128 9202
TIME...MOT...LOC 0206Z 280DEG 37KT 3210 9196 3141 9244

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:50 PM CDTSpecial Weather StatementJANFranklin, Richland55 min
May 28, 9:06 PM CDTSpecial Weather StatementJANCatahoula, Concordia54 min
May 28, 9:37 PM CDTSevere Thunderstorm WarningJANTensas68 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.